Wisconsin, 2017Winter Weather in Wisconsin, January 15 to 17, 2017
January 15 to 17, 2017 · NWS ARX · 13 events in 13 counties and zones
Rain spread across western Wisconsin on January 16th. 15 inches.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain spread across western Wisconsin on January 16th. Some of this fell as freezing rain with ice accumulations of 0.10 to 0.15 inches. This ice accumulated on some trees and power lines. A greater impact developed as temperatures quickly dropped below freezing causing the standing water to rapidly turn into a sheet of ice on roads, parking lots and sidewalks. Numerous accidents occurred on the icy roads with some schools closed for 2 or 3 days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 15, 11:18 PM CST, 37 minutes earlier.
Area forecast discussion, Jan 15, 11:18 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1118 PM CST Sun Jan 15 2017
.SHORT TERM...(This evening through Wednesday)
Issued at 244 PM CST Sun Jan 15 2017
The 15.12Z models have come in with solutions very similar to the
previous runs. This has lent some confidence to the forecast and
helps reinforce the idea that we are going to get a real mess of
weather types.
The upper level low has started to lift northeast and was
crossing the Rio Grande early this afternoon. The low will
continue to lift northeast as a closed low through Monday then
start to open up as a northern stream short wave trough comes in
behind it. This northern stream wave will act as the kicker as it
drops into the Upper Midwest Tuesday and then quickly moves east
Tuesday night. The period of strongest forcing looks to be
centered on late Monday afternoon into the early evening. The pv
advection in the 500-300 mb layer looks to be moderate in
strength during this time period with moderate to weak qg
convergence in the 1000-300 mb layer. The isentropic up glide
ahead of the system looks to be generally in the 2 to 3 ubar/s
range but more importantly, the moisture transport on this surface
is right into the forecast area. This could lead to some higher
precipitation rates at times with a solid quarter inch of qpf
amounts expected Monday afternoon across northeast Iowa into
southwest Wisconsin and again Monday evening across much of
western Wisconsin. Some concern that these amounts could be even
higher, especially Monday afternoon.
So while the signals remain that there will be precipitation with
this system, still lots of concerns on what type that will be.
Initially, the system looks to come in with ice aloft, but this is
gradually lost from south to north from late Monday afternoon
through Monday night. Even before this occurs, temperatures aloft
will be warming from early Monday morning right into early Monday
evening. This will work to create the mess of precipitation types
from snow to sleet to freezing rain. Even where air temperatures
do get above 32 Monday, freezing rain will still be a concern.
Surface dew points will initially be low enough to allow for the
surface wet bulb temperature to go below freezing. Also, road
temperatures will be a concern. With the sunshine today, these
have warmed into the lower to middle 30s, so it will be
interesting to see how much they cool overnight, but with air
temperatures expected to fall into the teens, would expect these
to drop below freezing and then may stay there through Monday.
With all this going on, the ice accumulation looks to be the
biggest concern. Most areas are expected to get some, even if it
is just a glazing, with amounts of 1 to 2 tenths of an inch
possible along and south of Interstate 90. With the onset of the
precipitation expected to be late tonight across northeast Iowa
and southwest Wisconsin and the concerns about the warm air aloft
leading to some icing, we opted to start the winter weather
advisory late tonight for those areas. The precipitation should
then reach the Interstate 90 corridor just in time for the morning
commute with the advisory starting at 6 a.m. for that area. After
that, the precipitation may really battle the dry air and be slow
to advance north so will only add in the row of counties from
Wabasha over to Jackson starting at Noon. Expect that a advisory
will be needed farther north, but given the slower arrival of the
precipitation, still have some time before the advisory is needed.
This mess of precipitation types will start to end Tuesday as the
system pulls away from the area. With the northern stream short
wave trough dropping in, the remains of the other low should get
kicked east pretty quick. The precipitation chances will really
wind down Tuesday morning with most of it expected to be done by
the afternoon.
.LONG TERM...(Wednesday night through Sunday)
Issued at 244 PM CST Sun Jan 15 2017
The GFS and ECMWF remain consistent on warming into next weekend as
an upper level ridge axis will slide through Thursday night/Friday
morning with 850 hPa temperatures reaching the 6 to 10 C range.
Highs will be in the 40s for much of the region through Sunday.
Models are showing the next precipitation chances for the region on
Friday into Saturday, and again on Sunday, pushing a shortwave trough
through the area from the southwest on Friday/Saturday and then
cutting off a low over the south-central US and bringing it north on
Sunday. Differences in timing exist, with the the past few runs of
the ECMWF being a bit faster than corresponding GFS runs in both
cases. The warm temperatures indicate a mostly/all liquid
precipitation type, especially during the day, but still too far out
and too many timing differences to get rid of the mentions of snow.
It is also worth mentioning potential hydro issues from ice jams and
runoff, but these will depend on how much precipitation falls in the
coming days and how warm it actually gets.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1118 PM CST Sun Jan 15 2017
Messy winter storm still on track to cross the area today into
tonight, bringing mainly a mix of sleet and freezing rain to
LSE/RST. The first batch of precipitation looks to approach from
the south through mid morning, but with lots of dry air in place,
it appears this precipitation will be light. However, with warming
aloft, a freezing rain/sleet mix is possible for a few hours,
mainly centered on 15Z before precipitation perhaps tapers for a
brief time around midday. A more widespread batch of precipitation
will arrive for the afternoon and evening hours, with freezing
rain most favored at RST and the possibility for freezing rain to
switch to just rain at LSE as temperatures nudge just above
freezing. All in all, looking messy for aviation operations with
conditions becoming IFR to LIFR through the event along with ice
accretion of 1/10 to 2/10 of an inch, perhaps locally higher near
RST pending how fast surface temperatures rise this evening.
Precipitation may briefly switch back to snow before starting to
taper off at LSE after 03Z, but confidence in that remains low.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 3 AM Monday to noon CST Tuesday for
WIZ054-055-061.
Winter Weather Advisory from 6 AM Monday to noon CST Tuesday for
WIZ041>044-053.
Winter Weather Advisory from noon Monday to noon CST Tuesday for
WIZ032>034.
MN...Winter Weather Advisory from 6 AM Monday to noon CST Tuesday for
MNZ086>088-094>096.
Winter Weather Advisory from noon Monday to noon CST Tuesday for
MNZ079.
IA...Winter Weather Advisory from 3 AM Monday to noon CST Tuesday for
IAZ008>011-018-019-029-030.
&&
SHORT TERM...04
LONG TERM...CA
AVIATION...LawrenceHazardous weather outlook, Jan 15, 2:57 PM CST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
257 PM CST SUN JAN 15 2017
IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-161200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-LA CROSSE-
MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
257 PM CST SUN JAN 15 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA... INTO WESTERN WISCONSIN.
.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT LATE TONIGHT ACROSS
NORTHEAST IOWA INTO SOUTHWEST WISCONSIN. A WINTRY MIX WILL START
TO SPREAD INTO THIS AREA LATE TONIGHT WITH MINOR ACCUMULATIONS
POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WINTER WEATHER ADVISORY IS IN EFFECT MONDAY THROUGH NOON TUESDAY
FOR AREAS ALONG AND SOUTH OF INTERSTATE 90. A WINTRY MIX WILL FALL
DURING THIS TIME PERIOD WITH ICE ACCUMULATION LOOKING TO BE THE
MAIN THREAT. AMOUNTS FROM A GLAZE UP TO TWO TENTHS OF AN INCH ARE
EXPECTED. SNOW ACCUMULATIONS OF 1 TO 2 INCHES WILL BE POSSIBLE
ACROSS PORTIONS OF SOUTHEAST MINNESOTA. ALL THIS PRECIPITATION
WILL IMPACT TRAVEL BOTH MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
PRECIPITATION AND ICING REPORTS WILL BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
MNZ079-WIZ032>034-161200-
WABASHA-BUFFALO-TREMPEALEAU-JACKSON-
257 PM CST SUN JAN 15 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND WEST CENTRAL WISCONSIN.
.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WINTER WEATHER ADVISORY IS IN EFFECT FROM NOON MONDAY THROUGH
NOON TUESDAY. A WINTRY MIX WILL SPREAD INTO THE AREA MONDAY
AFTERNOON AND CONTINUE INTO TUESDAY WITH ICE ACCUMULATIONS LOOKING
TO BE THE MAIN THREAT. AMOUNTS FROM A GLAZE UP TO A TENTH OF INCH
ARE EXPECTED. SNOW ACCUMULATIONS AROUND AN INCH WILL ALSO BE
POSSIBLE. ALL THIS PRECIPITATION WILL IMPACT TRAVEL BOTH MONDAY
AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
PRECIPITATION AND ICING REPORTS WILL BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WIZ017-029-161200-
TAYLOR-CLARK-
257 PM CST SUN JAN 15 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WISCONSIN.
.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WINTRY MIX WILL SPREAD ACROSS THE AREA LATE MONDAY AFTERNOON AND
EVENING AND THEN CONTINUE INTO TUESDAY WITH ICE ACCUMULATIONS
LOOKING TO BE THE MAIN HAZARD. AMOUNTS FROM A GLAZE UP TO A TENTH
OF AN INCH ARE EXPECTED. SNOW ACCUMULATIONS AROUND AN INCH WILL
ALSO BE POSSIBLE. ALL THIS PRECIPITATION WILL IMPACT TRAVEL BOTH
MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
PRECIPITATION AND ICING REPORTS WILL BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
04
Winter Weather, Grant
- When
- January 15, 11:55 PM CST to January 17, 1:20 AM CST
- Where
- Grant forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.868, -90.706 (the zone’s center; the record gives no point)
Freezing rain and rain fell across Grant County on the 16th. Ice accumulations from the freezing rain were up to 0.15 inches. A greater impact occurred when temperatures quickly dropped below freezing causing a sheet of ice to develop on roads, parking lots and sidewalks. This led to numerous accidents and school closures.
Winter Weather, Crawford
- When
- January 16, 2:05 AM CST to January 17, 6:20 AM CST
- Where
- Crawford forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.240, -90.931 (the zone’s center; the record gives no point)
Freezing rain and rain fell across Crawford County on the 16th. Ice accumulations from the freezing rain were up to 0.15 inches. A greater impact occurred when temperatures quickly dropped below freezing causing a sheet of ice to develop on roads, parking lots and sidewalks. This led to numerous accidents and school closures.
Winter Weather, Richland
- When
- January 16, 3:45 AM CST to January 17, 1:30 AM CST
- Where
- Richland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.376, -90.429 (the zone’s center; the record gives no point)
Freezing rain and rain fell across Richland County on the 16th. Ice accumulations from the freezing rain were up to 0.15 inches. A greater impact occurred when temperatures quickly dropped below freezing causing a sheet of ice to develop on roads, parking lots and sidewalks. This led to numerous accidents and school closures.
Winter Weather, Vernon
- When
- January 16, 4:15 AM CST to January 17, 1:20 AM CST
- Where
- Vernon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.594, -90.834 (the zone’s center; the record gives no point)
Freezing rain and rain fell across Vernon County on the 16th. Ice accumulations from the freezing rain were up to 0.15 inches. A greater impact occurred when temperatures quickly dropped below freezing causing a sheet of ice to develop on roads, parking lots and sidewalks. This led to numerous accidents and school closures.
Winter Weather, Juneau
- When
- January 16, 6:35 AM CST to January 17, 1:20 AM CST
- Where
- Juneau forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.924, -90.114 (the zone’s center; the record gives no point)
Freezing rain and rain fell across Juneau County on the 16th. Ice accumulations from the freezing rain were up to 0.15 inches. A greater impact occurred when temperatures quickly dropped below freezing causing a sheet of ice to develop on roads, parking lots and sidewalks. This led to numerous accidents and school closures.
Winter Weather, Monroe
- When
- January 16, 6:35 AM CST to January 17, 1:30 AM CST
- Where
- Monroe forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.946, -90.618 (the zone’s center; the record gives no point)
Freezing rain and rain fell across Monroe County on the 16th. Ice accumulations from the freezing rain were up to 0.15 inches. A greater impact occurred when temperatures quickly dropped below freezing causing a sheet of ice to develop on roads, parking lots and sidewalks. This led to numerous accidents and school closures.
Winter Weather, La Crosse
- When
- January 16, 7:15 AM CST to January 17, 1:00 AM CST
- Where
- La Crosse forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.907, -91.115 (the zone’s center; the record gives no point)
Freezing rain and rain fell across La Crosse County on the 16th. Ice accumulations from the freezing rain were up to 0.15 inches. A greater impact occurred when temperatures quickly dropped below freezing causing a sheet of ice to develop on roads, parking lots and sidewalks. This led to numerous accidents and school closures.
Winter Weather, Adams
- When
- January 16, 7:35 AM CST to January 17, 1:20 AM CST
- Where
- Adams forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.970, -89.771 (the zone’s center; the record gives no point)
Freezing rain and rain fell across Adams County on the 16th. Ice accumulations from the freezing rain were up to 0.15 inches. A greater impact occurred when temperatures quickly dropped below freezing causing a sheet of ice to develop on roads, parking lots and sidewalks. This led to numerous accidents and school closures.
Winter Weather, Jackson
- When
- January 16, 12:30 PM CST to January 17, 3:50 AM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.319, -90.805 (the zone’s center; the record gives no point)
Freezing rain and rain fell across Jackson County on the 16th. Ice accumulations from the freezing rain were up to 0.1 inches. A greater impact occurred when temperatures quickly dropped below freezing causing a sheet of ice to develop on roads, parking lots and sidewalks. This led to numerous accidents and school closures.
Winter Weather, Buffalo
- When
- January 16, 1:00 PM CST to January 17, 7:15 AM CST
- Where
- Buffalo forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.380, -91.754 (the zone’s center; the record gives no point)
Freezing rain and rain fell across Buffalo County on the 16th. Ice accumulations from the freezing rain were up to 0.1 inches. A greater impact occurred when temperatures quickly dropped below freezing causing a sheet of ice to develop on roads, parking lots and sidewalks. This led to numerous accidents and school closures.
Winter Weather, Trempealeau
- When
- January 16, 1:00 PM CST to January 17, 3:50 AM CST
- Where
- Trempealeau forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.304, -91.358 (the zone’s center; the record gives no point)
Freezing rain and rain fell across Trempealeau County on the 16th. Ice accumulations from the freezing rain were up to 0.1 inches. A greater impact occurred when temperatures quickly dropped below freezing causing a sheet of ice to develop on roads, parking lots and sidewalks. This led to numerous accidents and school closures.
Winter Weather, Clark
- When
- January 16, 1:55 PM CST to January 17, 5:20 AM CST
- Where
- Clark forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.735, -90.612 (the zone’s center; the record gives no point)
Freezing rain and rain fell across Clark County on the 16th. Ice accumulations from the freezing rain were up to 0.1 inches. A greater impact occurred when temperatures quickly dropped below freezing causing a sheet of ice to develop on roads, parking lots and sidewalks. This led to numerous accidents and school closures.
Winter Weather, Taylor
- When
- January 16, 6:05 PM CST to January 17, 7:30 AM CST
- Where
- Taylor forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.212, -90.501 (the zone’s center; the record gives no point)
Freezing rain and rain fell across Taylor County on the 16th. Ice accumulations from the freezing rain were up to 0.1 inches. A greater impact occurred when temperatures quickly dropped below freezing causing a sheet of ice to develop on roads, parking lots and sidewalks. This led to numerous accidents and school closures.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, January 15 to 16, 20171 death · 2 injured · $1.5 million · EF2 · 28 events
- Sneakerwave in Oregon, January 15, 20172 deaths · 1 event
- Rip Current in Florida, January 15, 20171 death · 1 event
- Rip Current in Puerto Rico, January 15 to 16, 20171 death · 1 event
- Ice Storm and Winter Storm in Nebraska, January 15 to 16, 2017$599,000 · 24 events
- Tornado and Damaging Wind in Texas, January 15, 2017EF2 · 2 events
- Ice Storm in Kansas, January 15 to 16, 2017$150,000 · 6 events
- Ice Storm in Iowa, January 15 to 16, 201737 events
- Hail and Damaging Winds in Texas, January 15, 20173 in hail · 26 events
- Ice Storm in Nebraska, January 15 to 16, 201721 events
- Dense Fog in Kentucky, January 15 to 16, 201719 events
- Dense Fog in Illinois, January 15 to 16, 201716 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 676248, 676246, 676253, 676257, 676250, 676252, 676251, 676242, 676249, 676243, 676256, 676244, 676255.